question-icon

Had operated for lumbar laminectomy. What is the cause of extreme indigestion?

default
Posted on Wed, 10 Oct 2012
Question: 11 days ago I had an operation for a lumbar laminectomy. In stead of taking about three and a half it took six and a half hours. I was in a lot of pain post op. I came home after on the sixth day and since I have been home I have had extreme indigestion, Can you tell me the cause? I am 76 years of age.
The main problem apart from constipation is indigestion.

Thanks,

XXXXXX
doctor
Answered by Dr. Enrique Molina (1 hour later)
Hi XXXXXXX
I am glad the surgery went well. It is common to get constipated recently after a surgery in particular if you got pain medications right after surgery. You may have been prescribed a short course of pain medications such as morphine or oxycodone (or any opiate), which can paralyze the bowels and make you constipated and feel indigestion.
My advise would to decrease the amount of any pain medication you might be taking (either opiate or non-opiate), and at the same time start taking a stool softener combined with a laxative. Recommended laxatives include Polyethylene glycol (Miralax in USA), milk of magnesia. Stool softeners include Sennokot, dulcolax.
Being active, and drinking plenty of water and liquids will also stimulate your bowels.
Let me know if you have any further questions or concerns.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Enrique Molina

Internal Medicine Specialist

Practicing since :2004

Answered : 364 Questions

premium_optimized

The User accepted the expert's answer

Share on
Had operated for lumbar laminectomy. What is the cause of extreme indigestion?

Hi XXXXXXX
I am glad the surgery went well. It is common to get constipated recently after a surgery in particular if you got pain medications right after surgery. You may have been prescribed a short course of pain medications such as morphine or oxycodone (or any opiate), which can paralyze the bowels and make you constipated and feel indigestion.
My advise would to decrease the amount of any pain medication you might be taking (either opiate or non-opiate), and at the same time start taking a stool softener combined with a laxative. Recommended laxatives include Polyethylene glycol (Miralax in USA), milk of magnesia. Stool softeners include Sennokot, dulcolax.
Being active, and drinking plenty of water and liquids will also stimulate your bowels.
Let me know if you have any further questions or concerns.